Majority voting on restricted domains

F.K. Dietrich, C. List

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

In judgment aggregation, unlike preference aggregation, not much is known about domain restrictions that guarantee consistent majority outcomes. We introduce several conditions on individual judgments sufficient for consistent majority judgments. Some are based on global orders of propositions or individuals, others on local orders, still others not on orders at all. Some generalize classic social-choice-theoretic domain conditions, others have no counterpart. Our most general condition generalizes sen's triplewise value-restriction, itself the most general classic condition. We also prove a new characterization theorem: for a large class of domains, if there exists any aggregation function satisfying some democratic conditions, then majority voting is the unique such function. Taken together, our results support the robustness of majority rule.
Original languageEnglish
Pages (from-to)512-543
Number of pages35
JournalJournal of Economic Theory
Volume145
Issue number2
DOIs
Publication statusPublished - 1 Jan 2010

Cite this